Advertisement

HIV Rash: Symptoms and Treatments

Advertisement
1 of
Sponsored
  • An early symptom

    An early symptom

    A rash is a symptom of HIV that usually occurs within the first two months after becoming infected with the virus. Like other initial symptoms of HIV, it’s easy to mistake this rash for a symptom of another viral infection. Therefore, it’s important to learn how to identify this rash and how to treat it.

    Click through the slideshow to learn more.

  • Skin changes

    Skin changes

    Approximately 90 percent of people who have HIV experience skin symptoms and changes at some stage of the disease.

    The rash can develop because of conditions caused by HIV, or it can be a side effect of medications that treat HIV.

    Advertisement
  • Medication alert

    Medication alert

    The U.S. Department of Health and Human Services reports that three main classes of anti-HIV drugs are responsible for causing skin rashes:

    • non-nucleoside reverse transcriptase inhibitors (NNRTIs)
    • nucleoside reverse transcriptase inhibitors (NRTI)
    • protease inhibitors (PIs)

    NNRTIs such as nevirapine (Viramune) are the most common cause of medication skin rashes. Abacavir (Ziagen) is an NRTI drug that can cause skin rashes. The most likely PIs to cause rashes are amprenavir (Agenerase) and tipranavir (Aptivus).

  • What to look for

    What to look for

    Whether caused by an HIV medication or by HIV itself, this rash typically appears as a red, flattened area on your skin that’s usually covered with small red bumps.

    A main symptom of the rash is itchiness. It can show up on any part of your body, but it most often occurs on the face and chest, and sometimes on the feet and hands. It can also cause mouth ulcers.

    Advertisement
  • Range of severity

    Range of severity

    Some HIV rashes are mild. Others rashes can cause serious damage to the skin, causing them to be life-threatening.

    One rare but potentially serious skin rash that can develop through the use of anti-HIV drugs is Stevens-Johnson syndrome (SJS). When this condition covers 30 percent of your body, it’s called toxic epidermal necrolysis. The symptoms of SJS include:

    • blisters on the skin and mucous membranes
    • a rash that develops quickly
    • a fever
    • swelling of the tongue
  • Rash treatments

    Rash treatments

    Advances in viral control and immune system preservation have made skin problems less severe and less common. Skin problems that occur due to HIV have also become easier to treat.

    The most common form of treatment to manage HIV rash is medication. Depending on the cause of the rash, over-the-counter drugs such as hydrocortisone cream or Benadryl may be helpful for reducing itchiness and rash size. More serious rashes may require prescription medication from your doctor.

    Reduce costs: Save up to 75 percent on your prescriptions »

    Advertisement
  • What you can do

    What you can do

    In addition to medication, making some lifestyle changes may help alleviate the symptoms of the mild form of this rash. Avoiding heat and direct sunlight can improve some rashes. Hot showers and baths can make the rash worse.

    Be on the lookout for what coincides with the development of your rash. If you’ve just started a new medication, tried a new soap, or eaten a particular food before your rash starts, it’s possible an allergy may be the cause. If you aren’t sure about the cause, talk to your doctor.

  • Talk to your doctor

    Talk to your doctor

    Make an appointment with your doctor if you think you may have been exposed to HIV. Make a note of any skin changes or symptoms you’ve developed. This will help your doctor make a diagnosis.

    Learn more: How HIV targets the body »

    Advertisement

References:

Advertisement
Advertisement
Advertisement